Alert archive / Delaware / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

June 27, 2017Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 27, 2017, 6:38 PM EDT for Sussex County, Delaware. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 6:38 PM EDT (22:38 UTC)
Expired
Jun 27, 2017, 7:00 PM EDT
In force
22 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 31 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WWUS81 KPHI 272238
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
638 PM EDT TUE JUN 27 2017

DEZ003-004-NJZ023-024-272300-
Inland Sussex-Delaware Beaches-Atlantic Coastal Cape May-Cape May-
638 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUSSEX AND SOUTHWESTERN
CAPE MAY COUNTIES...

At 637 PM EDT, a strong thunderstorm was located over Ellendale, or
near Georgetown, moving east at 20 mph.

Winds up to 35 mph and pea size hail are possible with this storm.

Locations impacted include...
Georgetown, Cape May, Wildwood Crest, Lewes, Milton, West Cape May,
Ellendale, Henlopen Acres, Cape Henlopen State Park, North Cape May,
Diamond Beach and Erma.

Downpours will lead to low visibility and ponding of waters on 
roadways. Use extra caution if driving.

Cloud to ground lightning is occurring with this storm. Lightning 
can strike more than 10 miles away from a thunderstorm. Seek a safe 
shelter inside a building or vehicle.

LAT...LON 3884 7555 3890 7529 3880 7518 3878 7512
      3892 7498 3896 7496 3897 7494 3898 7496
      3901 7486 3898 7484 3898 7487 3897 7484
      3893 7491 3879 7509 3871 7508 3865 7550
TIME...MOT...LOC 2237Z 256DEG 16KT 3877 7544 

$$

JRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 27, 4:32 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 27, 4:32 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
432 PM EDT Tue Jun 27 2017

.SYNOPSIS...
High pressure over the Ohio Valley will build east across the
mid-Atlantic region through Wednesday. The high pressure will
move offshore for Thursday and Friday, returning our area to
southwest flow. Another weak cold front is expected this
weekend, bringing a chance of showers through early next week,
especially if the front stalls.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A potent vorticity maximum is moving through New York at this
time and will progress toward New England and adjacent far
southeast Canada tonight. Meanwhile, an elongated northeast- to-
southwest oriented vorticity lobe will swing through the CWA
late this afternoon and this evening. Substantial heating on the
upstream side of the perturbation that generated far greater
coverage of convection last night than I expected has allowed
for a few storms to develop this afternoon in portions of
southeast Pennsylvania and New Jersey. Meanwhile, to the
northwest (in closer proximity to the aforementioned vort max in
New York), greater coverage of scattered convection has
developed. Convection-allowing models continue to hint at the
developed of scattered storms in the far northern CWA become
spottier southward to I-76 through the afternoon. Instability
will be marginal but seems to be a little bit more than
advertised owing to residual low-level moisture. Combined with
strong vertical wind shear, there is a chance for a stronger
storm or two through early evening. Cold midlevel temperatures
may allow for some small hail in the stronger updrafts, which
has been reported with storms both last night and early this
afternoon. Generally have the highest PoPs north of I-78 with a
transition eastward to far northern New Jersey by early evening.
The vort max moves rapidly off to the east after dark, so
precipitation should generally end in this region by late
evening.

Finally, an upstream vort max is rapidly pushing eastward through
the central Appalachians and adjacent southern Mid-Atlantic at this
time. Convection is beginning to develop east of the higher terrain
in VA and adjacent southern MD. High-resolution guidance spreads
this convection eastward into portions of the Delmarva Peninsula
late this afternoon and early this evening. Have locally higher PoPs
in this region as well, given the fairly strong consensus for
greater coverage of storms in this area. Precipitation may linger
through mid-evening before being shunted east as the vort max
rapidly progresses offshore.

Thereafter, large-scale descent should begin in earnest, with skies
rapidly clearing out and the low levels drying out through the rest
of the night. With relatively light winds, temperatures should fall
well below average overnight. Lows are forecast to be near 50 in the
Poconos and near 60 on the coast and in the urban corridor.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Northwest flow becomes established tomorrow on the upstream
side of the shortwave trough moving through the area tonight. A
surface high will build into the eastern U.S. This sets the
stage for a very pleasant day, with skies mostly sunny and
temperatures slightly below seasonal averages. With some fairly
pronounced mixing, winds may gust to around 20 mph or so during
the afternoon. May also see a cumulus field develop during the
day, but subsidence above the boundary layer will keep these of
the "fair weather" variety.

MOS is in generally good agreement with highs tomorrow, but low-
level cold air advection will cease during the morning, with ridging
beginning to nose into the region as the day progresses. If this
happens sooner, forecast highs may be a bit on the low side. For
now, did not stray too far from a statistical MOS blend, given the
strong consensus. Highs will be around 70 in the Poconos and near 80
southeast of the Fall Line.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
The long term starts out with surface high pressure just off
the mid-Atlantic coast and associated fairly pleasant weather.
However as the high moves farther offshore and low pressure
moves into the Great Lakes, a more typical summertime SW flow
will set up over the region. This in turn will cause increasing
heat and humidity over the forecast area through the end of the
week and into the weekend. At this point it appears that
Saturday may be the most uncomfortable day with heat indices
reaching the mid 90s along the I-95 urban corridor.

Along with more heat and humidity will be gradually increasing
chances for afternoon showers and thunderstorms. For Thursday
and Friday it looks like any precip should remain well to the
northwest of PHL. By Saturday an upper-level trof and associated
cold front are forecast to approach the mid-Atlantic and also a
surface trof is forecast to develop from eastern PA south
to near the Chesapeake Bay. Enhanced low-level convergence is
expected to result in more widespread afternoon convection on
Saturday.

For Sunday and beyond the forecast becomes more cloudy, as the
models seem to disagree on whether a surface cold front can push
through our area or whether it will stall out. Given the
uncertainty, the forecast maintains at least a slight chance for
showers/t-storms through early next week. Temperatures are
expected to be near or slightly above normal at that time.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR through the period. Spotty convection possible through this
evening, especially north of KPHL, with local reductions in
CIGs/VSBYs likely if a storm affects the terminal. Chances
should end shortly after 00Z, with mostly clear skies likely to
develop by tonight. West winds around 10 kts with gusts to 20
kts late this afternoon becoming light and potentially variable
tonight. Tomorrow, winds will generally be W or WNW backing
slowly to SW during the day with speeds around 10 kts with gusts
to 20 kts. A cumulus deck around 5000-7000 feet may develop
during the afternoon.

OUTLOOK...
Thursday and Friday...VFR conditions expected. Southwest winds
gusting up to 20 kt in the afternoon both days.

Saturday and Sunday...Mostly VFR conditions but lower at times
in scattered mainly afternoon showers and thunderstorms.

&&

.MARINE...
Sub-advisory conditions are expected through the period. A
slight chance for storms exists through this evening, with
locally gusty winds and higher waves possible should a storm
move through. Winds should switch from southwest to northwest
through the nighttime hours, with speeds generally 10 to 15 kts
with gusts to 20 kts. Winds will switch back to southwest by
afternoon tomorrow, generally remaining around 10 to 15 kts with
higher gusts. May see gusts approach 25 kts by late afternoon,
but predominantly winds should stay below advisory criteria.

OUTLOOK...
Thursday and Friday...SCA conditions may develop Thursday
afternoon and continue into Friday due to increasing SW winds
and building seas.

Saturday and Sunday...Winds and seas are expected to be somewhat
below SCA levels.

&&

RIP CURRENTS... Currently, the forecast is for a low risk of
rip currents through tomorrow. However, southwest winds will
increase to around 15 kts with higher gusts by late afternoon.
With a 9-second period from a southeasterly direction, this may
increase the rip current risk level, especially on the New
Jersey coast.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...CL/AMC
Near Term...CMS
Short Term...CMS
Long Term...AMC
Aviation...AMC/CMS
Marine...AMC/CMS
Hazardous weather outlook, Jun 27, 4:19 AM EDT, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
419 AM EDT Tue Jun 27 2017

DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>027-
PAZ054-055-060>062-101>103-105-280830-
Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Salem-Ocean-Cumberland-Atlantic-
Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Western Chester-Eastern Chester-Western Montgomery-Upper Bucks-
419 AM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001-NJZ015-017>019-PAZ070-071-104-106-280830-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Montgomery-Lower Bucks-
419 AM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The heat index may approach 98 degrees Friday afternoon and
may approach 100 degrees Saturday afternoon.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-280830-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
419 AM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 27, 3:32 PM EDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
332 PM EDT TUE JUN 27 2017

NJZ013-014-271945-
Eastern Monmouth-Western Monmouth-
332 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MONMOUTH COUNTY...

At 329 PM EDT, a strong thunderstorm was located over Long Branch,
moving east at 30 mph.

Winds up to 35 mph and pea size hail are possible with this storm.

Brief downpours will lead to ponding of waters on roadways and low
visibility.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle. There is a threat of lightning
at the beaches with this storm.

This storm will affect the beaches in Monmouth County, including the
following locations: Ocean Grove, Monmouth Beach, Long Branch, Deal,
and Asbury Park.

LAT...LON 4021 7400 4021 7408 4039 7410 4041 7398
      4039 7398 4039 7401 4037 7400 4038 7397
      4036 7397
TIME...MOT...LOC 1929Z 263DEG 28KT 4031 7400

JRK
Special weather statement, Jun 27, 4:52 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
452 PM EDT TUE JUN 27 2017

PAZ055-272115-
Monroe-
452 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONROE COUNTY...

At 451 PM EDT, a strong thunderstorm was located over Gouldsboro
State Park, or 7 miles northwest of Mount Pocono, moving east at 20
mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Brief downpours with this storm will lead to ponding of waters on
roadways and low visibility.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

Locations impacted include...
Mount Pocono, Tobyhanna, Paradise Valley, Gouldsboro State Park,
Skytop, Mountainhome, Canadensis, Alpine Mountain and Cresco.

LAT...LON 4115 7515 4114 7512 4107 7513 4114 7544
      4118 7553 4123 7551 4125 7513
TIME...MOT...LOC 2051Z 274DEG 19KT 4120 7545

JRK
Special weather statement, Jun 27, 5:56 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
556 PM EDT TUE JUN 27 2017

NJZ007>010-272230-
Morris-Hunterdon-Somerset-Warren-
556 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MORRIS...
NORTHEASTERN HUNTERDON...SOUTH CENTRAL WARREN AND NORTHWESTERN
SOMERSET COUNTIES...

At 555 PM EDT, a strong thunderstorm was located over Clinton, or 14
miles east of Easton, moving east at 25 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Brief downpours with this storm will lead to ponding of waters on
roadways and low visibility.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

Locations impacted include...
Somerville, Bridgewater, Manville, Mendham, High Bridge, Clinton,
Peapack And Gladstone, Glen Gardner, Chester, Hampton, Lebanon,
Califon, Far Hills, Annandale, White House Station, Long Valley,
Bernardsville and Raritan.

LAT...LON 4059 7502 4071 7503 4081 7459 4054 7457
TIME...MOT...LOC 2155Z 264DEG 21KT 4065 7494

JRK
Special weather statement, Jun 27, 5:57 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
557 PM EDT TUE JUN 27 2017

MDZ019-020-272230-
Talbot-Caroline-
557 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TALBOT AND SOUTHWESTERN
CAROLINE COUNTIES...

At 556 PM EDT, a strong thunderstorm was located over Oxford, or 7
miles southwest of Easton, moving east at 20 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Brief downpours with this storm will lead to low visibility
and ponding of waters on roadways. Use extra caution if driving.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

Locations impacted include...
Easton, Trappe, Preston, Oxford, Matthews, Choptank, Tanyard,
Harmony, Hambleton and Windyhill.

LAT...LON 3877 7628 3885 7588 3870 7586 3866 7596
      3859 7599 3859 7606 3863 7608 3864 7615
      3868 7617 3867 7620 3868 7621 3873 7624
      3874 7621 3876 7622 3871 7627 3872 7628
TIME...MOT...LOC 2156Z 263DEG 18KT 3870 7618

JRK
Special weather statement, Jun 27, 6:26 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
626 PM EDT TUE JUN 27 2017

MDZ019-020-272300-
Talbot-Caroline-
626 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TALBOT AND
SOUTHWESTERN CAROLINE COUNTIES...

At 625 PM EDT, a strong thunderstorm was located near Oxford, or near
Easton, moving east at 15 mph.

Winds up to 45 mph and half inch hail are possible with this storm.

Downpours with this storm will lead to low visibility and ponding of
waters on roadways. Use extra caution if driving.

Cloud to ground lightning is occurring with this storm. Lightning
can strike more than 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
Easton, Trappe, Preston, Oxford, Matthews, Choptank, Tanyard,
Harmony, Hambleton, Griffin, Windyhill and Cordova.

LAT...LON 3861 7607 3863 7608 3862 7612 3864 7613
      3864 7615 3867 7618 3875 7619 3881 7613
      3890 7587 3870 7583 3868 7594 3863 7598
      3861 7598
TIME...MOT...LOC 2225Z 247DEG 13KT 3873 7613

JRK
Special weather statement, Jun 27, 6:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
638 PM EDT TUE JUN 27 2017

DEZ003-004-NJZ023-024-272300-
Inland Sussex-Delaware Beaches-Atlantic Coastal Cape May-Cape May-
638 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUSSEX AND SOUTHWESTERN
CAPE MAY COUNTIES...

At 637 PM EDT, a strong thunderstorm was located over Ellendale, or
near Georgetown, moving east at 20 mph.

Winds up to 35 mph and pea size hail are possible with this storm.

Locations impacted include...
Georgetown, Cape May, Wildwood Crest, Lewes, Milton, West Cape May,
Ellendale, Henlopen Acres, Cape Henlopen State Park, North Cape May,
Diamond Beach and Erma.

Downpours will lead to low visibility and ponding of waters on
roadways. Use extra caution if driving.

Cloud to ground lightning is occurring with this storm. Lightning
can strike more than 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3884 7555 3890 7529 3880 7518 3878 7512
      3892 7498 3896 7496 3897 7494 3898 7496
      3901 7486 3898 7484 3898 7487 3897 7484
      3893 7491 3879 7509 3871 7508 3865 7550
TIME...MOT...LOC 2237Z 256DEG 16KT 3877 7544

JRK

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:27 PM EDTSpecial Weather StatementPHIMercer33 min
Jun 27, 3:02 PM EDTSpecial Weather StatementPHIMonmouth28 min
Jun 27, 3:32 PM EDTSpecial Weather StatementPHIMonmouth13 min
Jun 27, 5:56 PM EDTSpecial Weather StatementPHISomerset34 min
Jun 27, 1:30 PM EDTSpecial Weather StatementPHIBucks30 min
Jun 27, 4:52 PM EDTSpecial Weather StatementPHIMonroe23 min
Jun 27, 5:57 PM EDTSpecial Weather StatementPHITalbot33 min
Jun 27, 6:26 PM EDTSpecial Weather StatementPHITalbot34 min
Jun 27, 7:06 PM EDTSpecial Weather StatementPHICaroline39 min

Nearby

Special Weather Statements in Delaware, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.